Ciprofloxacin Strongly Inhibits Clozapine Metabolism Two Case Reports

E.E.M. Brouwers, M. Sohne, S. Kuipers, E.C.M. van Gorp, J.H.M. Schellens, C.H.W. Koks, J.H. Beijnen, A.D.R. Huitema

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

We report on two cases of drug-drug interactions between ciprofloxacin and clozapine. The first case was a 46-year-old male patient receiving a daily dose of clozapine 900 mg. He was admitted to hospital with urosepsis and was treated with a 5-day course of ciprofloxacin and amoxicillin. Two days after completion of antibacterial therapy, the patient developed symptoms of rhabdomyolysis. Clozapine therapy was discontinued and measurement of the patient's clozapine plasma concentration 1 day after cessation of clozapine therapy and 3 days after cessation of ciprofloxacin treatment showed that it was in excess of recommended therapeutic levels. The second patient was a 58-year-old male patient treated with a daily dose of clozapine 300 mg. He was admitted to hospital because of delirium and suspected urinary tract infection or pneumonia. Treatment with ciprofloxacin was initiated. Measurement of clozapine plasma concentrations prior to and 3 days after commencement of ciprofloxacin showed that clozapine concentrations doubled over that time period. We suggest that inhibition of cytochrome P450 (CYP) enzymes 1A2 and 3A4 by ciprofloxacin resulted in delayed clozapine metabolism and elevated clozapine plasma concentrations. This might cause severe adverse effects. We advise using another antibacterial agent or reducing the clozapine dose and monitoring clozapine levels when this antipsychotic agent is used in combination with ciproloxacin.
Original languageUndefined/Unknown
Pages (from-to)59-63
Number of pages5
JournalClinical Drug Investigation
Volume29
Issue number1
Publication statusPublished - 2009

Cite this